To the Editor.
—I wish to point out some important omissions in the article on "Persisting Neurologic Sequelae of Lithium Carbonate Therapy" by Donaldson and Cuningham.1 The article makes no mention of the similarity of their two cases to the neuroleptic malignant syndrome that is characterized by altered consciousness, hyperthermia, autonomic hypersensitivity, and severe rigidity.2While the neuroleptic malignant syndrome is not generally associated with persistent neurologic deficit, Spring and Frankel3 have described a patient treated with haloperidol and lithium carbonate in whom a persistent dyskinesia resulted. This case is not cited in the review of the literature by Donaldson and Cuningham. Spring and Frankel hypothesize that neuroleptic-lithium carbonate combinations lead to a form of neuroleptic malignant syndrome with permanent neurologic damage. Nine of the 17 patients cited in the article by Donaldson and Cuningham were treated with neuroleptic-lithium carbonate combinations.The article by Donaldson and Cuningham has been widely
Ritvo JJ. Lithium Salt Intoxication and Neurologic Sequelae. Arch Neurol. 1984;41(9):916. doi:10.1001/archneur.1984.04050200018007
Neurology in JAMA: Read the Latest
Customize your JAMA Network experience by selecting one or more topics from the list below.